Georgia, 2013

Flash Flooding in Georgia, April 17, 2013

April 17, 2013 · NWS FFC · 2 events in 2 counties and zones

Weak upper level ridging persisted across the area on the 17th. A shortwave had moved through the area the previous day, and the remnants of a mesoscale convective system (MCS) that moved through West Virginia as a result had worked its way south-southwest into eastern Tennessee and western North Carolina during the day on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Weak upper level ridging persisted across the area on the 17th. A shortwave had moved through the area the previous day, and the remnants of a mesoscale convective system (MCS) that moved through West Virginia as a result had worked its way south-southwest into eastern Tennessee and western North Carolina during the day on the 17th. With surface flow to the southwest and flow aloft to the northeast, the storms that developed along the outflow from the remnant MCS moved very little. Thunderstorms that developed in the north Georgia mountains during the late afternoon and evening remained nearly stationary, resulting in flash flooding in Fannin and Union Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 17, 2:39 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 17, 2:39 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT WED APR 17 2013

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
THE BULK OF THE WEATHER IN THE SHORT TERM IS REALLY JUST THIS
AFTERNOON AND EVENING. LET/S SKIP AHEAD BRIEFLY THOUGH AND COVER
THURSDAY...WHICH SHOULD BE A FAIRLY NICE DAY. WINDS OUT OF THE
SOUTHEAST WILL BEGIN INCREASING DURING THE DAY WITH SOME LOW-END
GUSTS AHEAD OF THE STRONG COLD FRONT /AND ASSOCIATED PATTERN CHANGE/
COMING FOR FRIDAY. EXCEPT FOR MAYBE SOME BRIEF FOG IN THE MORNING...
DO NOT EXPECT ANY SIGNIFICANT SENSIBLE WEATHER IMPACTS. MODELS IN
DECENT AGREEMENT ESPECIALLY WITH THE MASS FIELDS SO AGAIN TOOK A
GENERAL BLEND OF TEMPS FOR TONIGHT AND TOMORROW. THE ONE CONCERN
WOULD BE THE DEWPOINTS WHICH HAVE BEEN TRENDING 2-3 DEGREES HIGHER
TODAY THAN FORECAST...WHICH MAY HAVE IMPLICATIONS ON OVERNIGHT LOWS.
LEANED JUST A TAD ON THE WARMER SIDE OF GUIDANCE FOR TONIGHT...
CLOSER TO THE WARMER MET.

SO HEADING BACKWARDS TO TODAY...THE ISSUE OF THE DAY WAS THE STRONG
6C CAP AT 700MB ON THE 12Z KFFC SOUNDING. A WEAKER CAP WAS IN PLACE
YESTERDAY AND IT DID NOT ERODE DESPITE A SHORTWAVE MOVING THROUGH
/HENCE NO SHOWERS OR THUNDERSTORMS TO SPEAK OF MANAGED TO DEVELOP
YESTERDAY/. THE 00Z AND 06Z HIRES MODELS THIS MORNING ALL WENT NUTS
DEVELOPING CONVECTION ACROSS EASTERN TENNESSEE AND NORTH GEORGIA...
BUT WITH THE HIRES MODEL/S POOR PERFORMANCE YESTERDAY...THE INITIAL
THINKING WAS THAT WHILE THERE WAS PLENTY OF SURFACE MOISTURE TO GET
CONVECTION STARTED...IT WOULD HIT THE CAP AND REMAIN MAINLY SHOWERY
VS THUNDERY. HOWEVER...REMNANTS OF MCS THAT WENT THROUGH WEST
VIRGINIA YESTERDAY HAVE MANAGED TO WORK THEIR WAY SOUTH-SOUTHWEST
INTO EASTERN TENNESSEE AND WESTERN NORTH CAROLINA. CAA ALOFT AT
700MB WORKING ITS WAY INTO NORTHEAST GEORGIA IS EVIDENT ON THE SPC
MESOANALYSIS. WITH THIS...SBCAPES HAVE INCREASED TO OVER 1000 J/KG
IN NORTHEAST GEORGIA AND UPWARDS OF 1500 J/KG IN NORTHWEST
GEORGIA...AND THE RESULTING CONVECTION IS NOT JUST SHOWERY. 850MB
FLOW REMAINS FROM THE SOUTHWEST AND THE OBVIOUS OUTFLOW IS
PROPAGATING TO THE SOUTH-SOUTHWEST IN EASTERN TENNESSEE...CROSSING
IN TO EXTREME NORTHEAST GEORGIA AT AFD TIME. QUITE A FEW LIGHTNING
STRIKES HAVE BEEN OBSERVED AND WITH THE FLOW ALOFT TO THE NORTHEAST
WITH PROPAGATION TO THE SOUTHWEST...THE STORMS ARE NOT MOVING MUCH.
SO...ALL THAT SAID...HAVE INCREASED POPS IN EXTREME NORTH GEORGIA TO
LIKELY FOR A PORTION OF THE AFTERNOON/EVENING...WITH A SHARP
GRADIENT INTO THE ATLANTA AREA /E.G. POPS AT ATL REMAIN SLIGHT
CHANCE/. OF COURSE HEAVY RAIN AND FREQUENT LIGHTNING ARE THE MAIN
THREATS BUT THE DAY1 SLIGHT RISK JUST EDGES INTO OUR FORECAST
AREA...AND WITH THE CAA ALOFT SERVING TO ERODE THE CAP AND INCREASE
LAPSE RATES...GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED AS WELL.
WOULD NOT BE OUT OF THE QUESTION TO SEE AN ISOLATED SEVERE
THUNDERSTORM. ALL THIS ACTIVITY SHOULD DIE OFF AFTER SUNSET AND
ESPECIALLY BY MIDNIGHT.

TDP

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
ADJUSTED MAINLY THE POPS AND WEATHER FOR THE THURSDAY NIGHT THROUGH
FRIDAY NIGHT TIME FRAME BASED ON CURRENT MODEL FORECASTS. FRONT
FORECAST TO GET INTO FAR NW GA AROUND 12Z FRIDAY AND EXIT THE AREA
FRIDAY EVENING. BDL

PREVISION DISCUSSION...
LONG TERM PERIOD BEGINS ACTIVELY AS STRONG SHARP MID AND UPPER LEVEL
TROUGH ROTATES THROUGH THE MISSOURI VALLEY WITH A SQUALL LINE AHEAD
OF IT THROUGH THE MID MISSISSIPPI VALLEY.

MODELS STILL IN GOOD AGREEMENT WITH EXCELLENT RUN TO RUN
CONSISTENCY WRT THIS STORM SYSTEM WHICH LOOKS TO EJECT OUT OF THE
INTO THE LOCAL AREA LATE THU NIGHT INTO FRIDAY MORNING. TIMING FOR
THE LOCAL AREA INDICATES BAND OF SHOWERS AND SCATTERED THUNDERSTORMS
REACHING NW GEORGIA JUST PRIOR TO 12Z FRIDAY. INSTABILITY STILL
LOOKS VERY MARGINAL FOR THIS EVENT WITH LITTLE IF ANY SURFACE BASED
CAPE TO WORK WITH FOR NORTHERN SECTIONS. FRIDAY AFTERNOON VALUES ARE
MARGINALLY BETTER WITH 300J/KG TO 600J/KG OVER CENTRAL GEORGIA.
GIVEN MORE INSTABILITY TO THE SOUTH WITH THIS SYSTEM...WILL CONTINUE
INCREASED THUNDER CHANCES ROUGHLY FROM THE ATLANTA METRO SOUTHWARD.
850MB JET IS VERY IMPRESSIVE WITH THIS SYSTEM WITH NEARLY 80 KTS
INDICATED FOR THE OHIO VALLEY. OUR AREA ONLY GETS THE SOUTHERN END
OF THIS BUT STILL GOOD ENOUGH FOR 60 KTS FOR NW CORNER. INSTABILITY
LOOKS TO BE AHEAD OF MAIN WIND CORE SO TIMING MAY NOT LINE UP FOR
THIS ONE. REGARDLESS...925MB WINDS ARE 50KTS OVER THE LOCAL AREA
WHICH SHOULD RESULT IN NEAR SEVERE WINDS EVEN WITH THE ABSENCE OF
ROBUST CONVECTION. WILL CONTINUE TO RAMP UP WORDING IN HWO.

ONCE SYSTEM CLEARS...BENIGN BUT COLD CONDITIONS FOR THIS TIME OF
YEAR WITH LOWS RETURNING TO THE 30S. NEXT STORM SYSTEM WILL BE ON
TAP FOR MID WEEK.

DEESE

.AVIATION...
18Z UPDATE...
VFR EXPECTED THROUGH MOST OF THE PERIOD...WITH PERHAPS BRIEF MVFR
CIGS AND VSBY AROUND SUNRISE AT MCN AND AHN. SKY COVER WILL BE
DECREASING DURING THAT SAME TIME FRAME SO IT IS POSSIBLE ONLY FEW-
SCT MVFR CLOUDS DEVELOP VS BKN. EXPECT SCT TSRA ACROSS N GA THIS
AFTERNOON BUT FOR NOW DO NOT EXPECT ANY TSRA TO DIRECTLY IMPACT
ANY OF THE AIRPORTS...SO HAVE LEFT ANY MENTION OUT OF THE TAFS FOR
NOW. WILL HAVE TO MONITOR IN CASE IT NEEDS TO BE ADDED. SE WINDS
THROUGH THE PERIOD...DECREASING OVERNIGHT AND INCREASING THURSDAY
WITH LOW-END GUSTINESS STARTING AROUND 18Z.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON WINDS AND VSBY.
LOW ON CONVECTION THIS AFTERNOON POTENTIALLY IMPACTING ATL.
MEDIUM ON CIGS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          59  83  62  71 /  10  10  20  90
ATLANTA         62  80  63  69 /  20  10  20  90
BLAIRSVILLE     59  77  58  63 /  50  20  50  90
CARTERSVILLE    60  81  62  64 /  40  10  40  90
COLUMBUS        63  83  65  71 /   5  10  20  90
GAINESVILLE     61  79  62  68 /  50  10  30  90
MACON           59  82  62  73 /   0  10  20  80
ROME            60  83  60  61 /  40  10  70 100
PEACHTREE CITY  58  81  62  67 /  10  10  20  90
VIDALIA         62  82  66  80 /   0  10  10  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TDP
LONG TERM....BDL
AVIATION...TDP
Hazardous weather outlook, Apr 17, 2:35 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT WED APR 17 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
335 PM EDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
NORTH GEORGIA NORTH OF NEWNAN TO ATHENS INTO THE EVENING HOURS.
THE MAIN HAZARDS WILL BE GUSTY WINDS...SMALL HAIL... FREQUENT
LIGHTNING AND BRIEF HEAVY DOWNPOURS...WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT AS
A SERIES OF WEAK UPPER DISTURBANCES MOVE ACROSS THE SOUTHEAST
STATES. THUNDERSTORM CHANCES WILL INCREASE BY FRIDAY AS A COLD FRONT
APPROACHES. AT THIS TIME...COMPUTER MODELS ARE SHOWING WEAK
INSTABILITIES... BUT LOW LEVEL WINDS ARE EXPECTED TO BE VERY STRONG.
REGARDLESS OF THE AMOUNT OR STRENGTH OF THUNDERSTORM
DEVELOPMENT...WINDS OVER THE HIGHER ELEVATIONS LOOK TO BE QUITE
STRONG ON FRIDAY WITH ADVISORIES POSSIBLE AS THE EVENT DRAWS CLOSER.
SHOULD GREATER INSTABILITY BE REALIZED THAN CURRENTLY INDICATED...
SEVERE WINDS WOULD BECOME A LARGER THREAT WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 17, 1:49 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT WED APR 17 2013

GAZ001-002-171915-
249 PM EDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WALKER AND DADE
COUNTIES UNTIL 315 PM EDT...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING NORTH AT 5 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WALKER AND DADE COUNTIES...INCLUDING AREAS AROUND CEDAR GROVE...
RISING FAWN...CHICKAMAUGA...COOPER HEIGHTS...CLOUDLAND CANYON STATE
PARK...NEW ENGLAND AND TRENTON. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING. BRIEF WIND GUSTS MAY ACCOMPANY THIS STORM.

&&

LAT...LON 3493 8554 3489 8527 3465 8534 3467 8556
      3469 8556
TIME...MOT...LOC 1848Z 189DEG 6KT 3475 8544
Special weather statement, Apr 17, 3:01 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT WED APR 17 2013

GAZ019-030-172030-
401 PM EDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN POLK AND FLOYD
COUNTIES UNTIL 430 PM EDT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CAVE SPRING...MOVING EAST AT 10 MPH.

RAINFALL AMOUNTS BETWEEN 1.50 TO 2.00 INCHES CAN BE EXPECTED ACROSS
POLK AND FLOYD COUNTIES PER HOUR...INCLUDING AREAS AROUND ESOM
HILL...ETNA...CAVE SPRING...CEDARTOWN...ANTIOCH...SENEY AND FISH
CREEK. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. BRIEF
WIND GUSTS ARE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3425 8545 3415 8506 3393 8509 3393 8540
      3410 8544
TIME...MOT...LOC 1959Z 284DEG 9KT 3407 8529
Special weather statement, Apr 17, 3:39 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT WED APR 17 2013

GAZ019-030-172115-
439 PM EDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN POLK AND FLOYD
COUNTIES UNTIL 515 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CAVE SPRING...MOVING NORTHEAST AT 5 MPH.

RAINFALL AMOUNTS BETWEEN 1.50 TO 2.00 INCHES CAN BE EXPECTED ACROSS
POLK AND FLOYD COUNTIES WITHIN AN HOUR...INCLUDING AREAS AROUND
CEDARTOWN...CAVE SPRING AND SENEY. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY. BRIEF GUSTY WINDS AND SMALL HAIL ARE ALSO
POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3422 8524 3404 8506 3396 8537 3403 8542
      3409 8543 3413 8544
TIME...MOT...LOC 2038Z 237DEG 6KT 3409 8533
Special weather statement, Apr 17, 4:23 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 PM EDT WED APR 17 2013

GAZ008-172200-
523 PM EDT WED APR 17 2013

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OWLTOWN...MOVING NORTH AT 5 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
UNION COUNTY...INCLUDING AREAS AROUND WOODS HOLE SHELTER...VOGEL
STATE PARK...JONES CREEK...OWLTOWN...TRACK ROCK...IVY LOG AND
BLAIRSVILLE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
DIME SIZE HAIL AND BRIEF GUSTY WINDS ARE ALSO POSSIBLE WITH THIS
STORM.

&&

LAT...LON 3498 8394 3497 8394 3492 8391 3490 8385
      3491 8382 3474 8392 3474 8394 3473 8397
      3477 8410 3480 8410 3481 8412 3499 8407
      3499 8398
TIME...MOT...LOC 2123Z 199DEG 5KT 3483 8399
Special weather statement, Apr 17, 4:54 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 PM EDT WED APR 17 2013

GAZ001>004-172245-
554 PM EDT WED APR 17 2013

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM VARNELL TO CLOUDLAND CANYON STATE PARK...
MOVING NORTHEAST AT 10 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITFIELD...WALKER...CATOOSA AND DADE COUNTIES...INCLUDING AREAS
AROUND TUNNEL HILL...VARNELL...WOOD STATION...ROCK SPRING...COOPER
HEIGHTS...RISING FAWN...NOBLE...BEAUMONT...CLOUDLAND CANYON STATE
PARK...BLUE SPRING...TRENTON...CHICKAMAUGA...COHUTTA...RINGGOLD AND
NEW ENGLAND. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING. DIME SIZE
HAIL AND BRIEF GUSTY WINDS ARE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3499 8482 3488 8489 3476 8520 3472 8556
      3482 8558 3494 8550 3499 8503
TIME...MOT...LOC 2153Z 209DEG 8KT 3492 8493 3484 8514
          3480 8549
Special weather statement, Apr 17, 5:08 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 PM EDT WED APR 17 2013

GAZ006-172245-
608 PM EDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN FANNIN COUNTY UNTIL
645 PM EDT...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JONES MILL...MOVING WEST AT 5 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
FANNIN COUNTY...INCLUDING AREAS AROUND BLUE RIDGE...EPWORTH...
MCCAYSVILLE-COPPERHILL...HIGDON...COLWELL...JONES MILL AND COHUTTA
WILDERNESS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3499 8419 3484 8418 3483 8437 3484 8438
      3484 8439 3485 8442 3485 8462 3499 8462
      3500 8431
TIME...MOT...LOC 2208Z 082DEG 3KT 3495 8455

The radar

The Knoxville radar (KMRX), 155 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Union

When
April 17, 5:34 PM EST to 9:00 PM EST
Where
Union County, 1.2 mi SSW of Blairsville to 1.16 mi SW of Bethlehem
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.854, -83.958

County officials reported that Anderson and Coosa Creeks flooded the Mountain Oak Cabins and Campground area around 3.5 miles southwest of Blairsville. The RV park was flooded in low lying areas with a few vacation homes inundated with water. A few culverts were washed out. The Youngcane and Jones Creeks flooded portions of Byers Road around 7 miles west of Blairsville. The flood waters topped the bridge and caused erosion damage to it.

Flash Flood, Fannin

When
April 17, 5:45 PM EST to 9:05 PM EST
Where
Fannin County, 0.79 mi S of Morganton to 1.5 mi SSW of Padena
Cause
Heavy Rain
Property damage
$250,000
Reported by
911 Call Center
Coordinates
34.859, -84.233

The Wilscot Creek flooded around six different roads with up to two feet of water and damaged two county bridges and three private bridges. Portions of Old Dial Road were affected the most with a camper being washed away and getting crushed under a bridge. Rapid flowing flood waters caused a propane tank to break away from a house and float downstream. The flooding also surrounded and entered a house which temporarily stranded an elderly couple. A land slide occurred on a portion of Daves Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446268, 446123.